Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS Wilmington, OH

May 25, 2002Butler County, Hamilton County, Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 25, 2002, 7:59 PM EDT for Butler County, Hamilton County, Warren County, Ohio. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2002, 7:59 PM EDT (23:59 UTC)
Expired
May 25, 2002, 8:30 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Butler County, OH, Hamilton County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 53 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:10 PM EDTThunderstorm Wind 50 ECountywide, OHTrees were knocked down across the county.
May 25, 8:15 PM EDTThunderstorm Wind 50 ESpringboro, OHTrees were downed with several large branches blocking roadways.
May 25, 8:20 PM EDTThunderstorm Wind 50 ESharonville, OHTwo trees were knocked down in the northern part of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 6:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 252359
SVRILN
OHC017-061-165-260030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
758 PM EDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN SOUTHWEST OHIO...
  BUTLER COUNTY IN SOUTHWEST OHIO...
  HAMILTON COUNTY IN SOUTHWEST OHIO...

* UNTIL 830 PM EDT...

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
  TRENTON TO 2 MILES SOUTHWEST OF MONROE TO WYOMING...MOVING EAST AT
  45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLUE ASH...
  LEBANON...
  LOVELAND...
  MASON...
  MIDDLETOWN...
  SHARONVILLE...
  SOUTH MIDDLETOWN...
  SPRINGBORO...
  WAYNESVILLE...
  WYOMING...

WIND GUSTS TO 65 MPH ARE POSSIBLE WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:35 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 25, 5:35 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
535 PM EDT SAT MAY 25 2002

LINE OF THUNDERSTORMS LOOKS PRETTY SOLID...SO WILL UP POPS TO 100.

REST OF FORECAST LOOKING GOOD.

ILN...NONE.

SITES

In the hours before

Local storm report, May 25, 6:34 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
634 PM EDT SAT MAY 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    2 E UNION CITY            OH   73 MPH TSTM WIND GUST
05/25/02   DARKE

JF
Local storm report, May 25, 7:24 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
724 PM EDT SAT MAY 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    2 E UNION CITY            OH   73 MPH TSTM WIND GUST
05/25/02   DARKE

0610 PM    UNION CITY                OH   WIND DAMAGE
05/25/02   DARKE                          SEVERAL TREES DOWN

0620 PM    ANSONIA                   OH   WIND DAMAGE
05/25/02   DARKE                          SEVERAL TREES DOWN

0633 PM    VERSAILLES                OH   WIND DAMAGE
05/25/02   DARKE                          SEVERAL TREES DOWN

0645 PM    VERONA                    OH   WIND DAMAGE
05/25/02   PREBLE                         1 TREE DOWN

JF
Special weather statement, May 25, 7:38 PM EDT, 21 minutes before
INZ050-058-059-OHZ034-035-042-260000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
738 PM EDT SAT MAY 25 2002

SEVERE THUNDERSTORM WATCH #329 THAT WAS IN EFFECT FOR...MERCER...
AUGLAIZE...SHELBY AND DARKE COUNTIES IN OHIO AND WAYNE...FAYETTE
AND UNION COUNTIES IN INDIANA...HAS BEEN CANCELLED.

THE LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED EAST OF
THE AREA...BUT SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 9 PM
EDT...8 PM EST.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
UPDATES.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:10 PM EDTSevere Thunderstorm WarningILNDarke, Shelby50 min
May 25, 6:21 PM EDTSevere Thunderstorm WarningILNPreble39 min
May 25, 7:33 PM EDTSevere Thunderstorm WarningILNButler27 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.